Venlafaxine – The Dangers of Anti- Depressants


 

Venlafaxine is an anti depressant with a chemical structure unlike any other available anti depressant.  This drug acts to elevate mood, increase physical activity and restore interest in everyday pursuits.

Nausea, dizziness, drowsiness or insomnia and restlessness are common adverse affects.  Weight loss may occur due to decreased appetite.  At high doses the, the drug can cause an elevation of blood pressure, which should be monitored during treatment.  

However since campaigning for Epilim I have also gone onto find about other medications, in particular a medicine I am currently taking myself for Depression – Venlafaxine.  What the prescribers are not telling ladies/men  is that after 4 weeks you are actually addicted to these medications, and that has been proven. So like me Ive been prescribed this medication for Depression, and what I have since been told by various MPs, Health Consultants is that I am actually addicted to this medicine and will need to have a detox programme to come of this drug.  As one MP stated to me at a recent event at Parliament “It is easier to come off crack cocaine than coming off that”  When he said this to me I nearly dropped the tea  I was drinking, I couldnt believe it.   Why are the Department of Health not warning ladies of these risks???  Just like Epilim, Is it acceptable that people are put on these medicines without the true risks and advice being given so that WE can make that choice as to take this medicine or not.

Below is a true account of a ladies experience on this medication, how when prescribed an Anti Depressant to make you feel better/normal can actually have an adverse effect.  (A huge thanks  S  for contributing to this blog) x x

 

 

“I was first prescribed Venlafaxine in 2004 after being diagnosed with post natal depression following the birth of my second child. I started on 75mg, was increased to 150mg.
During that time I became acutely aware of the side effects whenever I missed a dose – extreme anxiety, emotional mood swings, very short temper, no patience and a physical ‘electric shock’ sensation. In 2007 my marriage broke down and my dose was increased to 225mg. The withdrawal symptoms after missed doses were very severe at this dosage so I reduced myself back down to 150mg after about 6 months.
Admittedly I never spoke to my GP about my concerns about the side effects.

The crunch for me came in 2010 when my Mother died, 12 months later I had a nervous breakdown and was admitted to hospital and, again, my dose was increased. I accepted the increased dose but secretly maintained the 150mg dosage. Throughout the history of me taking Venlafaxine I drank alcohol, too much during the very difficult times. This had a very adverse affect on me and in June 2011, when my behaviour was threatening my relationship with my partner I saw my GP, told her my situation and expressed my desire to come off the tablets. I was advised not to. I pushed and was advised to come off them slowly whilst taking another AD, namely Prozac.
After my experiences with Venlafaxine I said I wasn’t prepared to swap one drug for another and that I wanted to come off the AD’s completely. Again I was advised not to.
I slowly weaned myself off the tablets, getting down to 37.5mg every second day, then every third – this is when I hit the wall. The withdrawal symptoms were completely debilitating, the mood swings,the emotional outbursts, suicidal, helpless and hopeless thoughts and the nightmare physical symptoms.

I work in a hospital and my moods and temper outbursts were starting to affect my work so I confided in my manager and also went to one of the Drs I work with for advice.
The Dr I spoke to had knowledge and history of Venlafaxine as her husband currently takes it. She sympathised with me immediately and spoke to my superiors on my behalf, explaining what I was going through. With their support and the support and understanding of my partner I went ‘cold turkey’, giving up the last 37.5mg.

It was a horrendous experience and one I would not wish upon ANYONE. I started to read up about other people who were trying to get off Venlafaxine and their horror stories comforted me as it made me realise I wasn’t alone and wasn’t cracking up!

I took Venlafaxine for 7 years. I have been off the tablets 2 years next month and even now get the ‘electric shock’ sensations when I’m feeling particularly stressed or anxious.

Coming off those hateful tablets was the hardest but best thing I could have done”

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s